Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 2, 2006Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 2, 2006, 7:31 PM CDT for Deuel County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 7:31 PM CDT (00:31 UTC)
Expired
May 2, 2006, 8:00 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 030032
SVRABR
SDC039-030100-
/O.NEW.KABR.SV.W.0013.060503T0031Z-060503T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 800 PM CDT

* AT 727 PM CDT...TRAINED WEATHER SPOTTERS REPORTED LARGE DAMAGING 
  HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR 
  ALTAMONT..AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORITZ AROUND 745 PM CDT...
  GARY AROUND 755 PM CDT...

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4493 9683 4480 9684 4476 9646 4493 9646

$$
KEEFE
2 follow-up statements
000 
WWUS53 KABR 030047
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT TUE MAY 2 2006

SDC039-030100-
/O.CON.KABR.SV.W.0013.000000T0000Z-060503T0100Z/
DEUEL SD-
746 PM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DEUEL COUNTY UNTIL 800
PM CDT...

AT 742 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH 
A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO TWO INCHES IN 
DIAMETER.  THIS STORM WAS LOCATED NEAR MORITZ...OR 8 MILES NORTHEAST 
OF CLEAR LAKE...AND MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN DEUEL COUNTY...INCLUDING THE TOWN OF MORITZ.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4494 9673 4480 9673 4481 9646 4495 9646

$$
KEEFE
000 
WWUS53 KABR 030058
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT TUE MAY 2 2006

SDC039-030108-
/O.EXP.KABR.SV.W.0013.000000T0000Z-060503T0100Z/
DEUEL SD-
758 PM CDT TUE MAY 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR DEUEL COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 757 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 4494 9673 4480 9673 4481 9646 4495 9646

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:53 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 2, 3:53 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT TUE MAY 2 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
AT 1945Z THIS AFTERNOON...COLD FRONT WAS CONTINUING EAST THROUGH CWA
AND ALREADY PAST MBG AND PIR. SHOWERS AND THUNDERSTORMS FIRING JUST
AHEAD OF FRONT ACROSS MCPHERSON AND EDMUNDS COUNTIES BUT DO NOT
EXPECT THESE STORMS TO BE THE AREA OF INTEREST. SPC HAS ISSUED TOR
WATCH FOR SE COUNTIES. MODELS STILL SHOWING MOST FAVORABLE SVR
PARAMETERS ACROSS ATY AREA THROUGH 01Z. JET MAX SHOWING UP NICELY ON
WATER VAPOR IMAGERY THROUGH SD. MOSTLY CLOUDY SKIES HAVE LIMITED SFC
HEATING ACROSS NE COUNTIES THIS AFTERNOON WHILE AREAS FARTHER SOUTH
HAVE EXPERIENCES MORE SUNSHINE AND HAVE THUS INCREASED INSTABILITY.
SFC LOW CENTER NEAR HON LATE THIS AFTERNOON WILL MOVE EAST THROUGH
THE EVENING. DEWPOINTS HAVE REMAINED LOW ACROSS THE NORTHERN
COUNTIES WITH LOW TO UPPER 40S FROM ABR EAST TO ETH-VVV. LOW TO MID
50S DEWPOINTS HAVE PUSHED AS FAR NORTH AT HON AND BKX. LAPS DATA
SHOWING SFC BASED CAPE INCREASING TO NEAR 1000 J/KG ACROSS SE HAND
AND FAR SOUTHERN SPINK COUNTY. EXPECT THUNDERSTORMS TO DEVELOP OVER
THE NEXT FEW HOURS...MAINLY ACROSS FSD CWA BUT A FEW WILL EXTEND
NORTH INTO NORTHERN PORTIONS OF TOR WATCH 277. FRONT...AND
ASSOCIATED STORMS WILL BE CLEAR OF THE CWA AFTER 03Z THIS EVENING
AND SKIES SHOULD BECOME MOSTLY CLEAR. AS SFC LOW DEEPENS ACROSS
SOUTHERN CANADA ON WEDNESDAY...EXPECT WINDY CONDITIONS TO DEVELOP
ACROSS MOST OF THE CWA AND ESPECIALLY ACROSS THE NORTH. HAVE NOT
ISSUED A WIND ADVISORY AND BELIEVE CONDITIONS WILL BE NEAR OR JUST A
TAD BELOW CRITERIA. SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES AND
FAIRLY HIGH RH BETWEEN 750-850MB SO EXPECT CU TO DEVELOP BY
AFTERNOON...ESPECIALLY ACROSS THE NORTH AND EAST. TEMPERATURES
THROUGHOUT THE PERIOD WERE CHANGED LITTLE AND EXPECT BELOW NORMAL
CONDITIONS THROUGH THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY
BIGGEST CHALLENGE IN THE EXTENDED STILL REVOLVES AROUND PCPN CHCS
FOR SUNDAY...AND POSSIBLY LATE IN THE EXTENDED.

FRIDAY STARTS OFF WITH 5H TROF WEST OF CWA...ROTATING THROUGH DURING
THE DAY. THE 18Z DGEX IS A BIT DEEPER WITH THIS TROF...WHILE THE EC
IS FURTHER EAST THAN 12Z GFS. END RESULT IS STILL BASICALLY THE
SAME...LITTLE MOISTURE TO WORK WITH WITH N/NW FLOW SYSTEM AND HAVE
OPTED TO KEEP DRY FCST GOING DURING DAY FRIDAY. NO WELL DEFINED
REFLECTION OF UPPER SYSTEM SEEN AT THE SURFACE...WITH BROAD COOL
HIGH PRESSURE FIRMLY IN CONTROL OVER THE NORTHERN PLAINS. 85H TEMPS
BEGIN A SLOW RECOVERY THROUGH THE WEEKEND AND AGREE WITH CURRENT
SLOW WARMING TREND IN TEMP GRIDS.

ON SUNDAY...MODELS DIFFER ON STRENGTH/POSN OF NEXT FRONT COMING
THROUGH. THE 12Z GFS IS THE STRONGER OF THE BUNCH...WITH WELL
DEFINED 5H WAVE SLIDING WEST INTO REGION AND GAINING STRENGTH. THE
DGEX/EC AND CANADIAN ALL REMAIN UNIMPRESSED WITH FEATURE...KEEPING
BEST DYNAMICS FURTHER TO THE NORTH...ALTHO HINTING AT POSSIBLE
SLOWDOWN IN EASTWARD MOTION. HAVE LEFT SLGT CHC/CHC TSRA IN FOR
SUNDAY AFTERNOON/NIGHT BUT DREW WX GRIDS JUST A HAIR FURTHER WEST TO
ACCOUNT FOR PSBL SLOWER MOVT.

UPPER FLOW BEGINS TO TRANSITION FROM NW TO SW OVER CWA BY LATE IN
THE EXTENDED. WILL CONT TO WATCH...BUT COULD BE SETTING UP FOR A
VERY ACTIVE WEEK NEXT WEEK IF IT VERIFIES.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...TORNADO WATCH 277 FOR SPINK CLARK CODINGTON HAMLIN GRANT DEUEL
COUNTIES THROUGH 10PM CDT.
MN...NONE.
&&

TT/DH
Hazardous weather outlook, May 2, 5:39 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
539 AM CDT TUE MAY 2 2006

SDZ010-017-036-037-051-031045-
EDMUNDS-FAULK-HYDE-HAND-BUFFALO-
539 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. THE PRIMARY
THREAT WITH THE STORMS WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ006-007-011-018-019-031045-
BROWN-MARSHALL-DAY-SPINK-CLARK-
539 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS
AFTERNOON. WHILE MOST STORMS IN THIS AREA ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS...AN ISOLATED SEVERE STORM WILL BE POSSIBLE.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ039-046-SDZ008-020>023-031045-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
539 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SEVERE STORMS
WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003>005-009-015-016-033>035-031045-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-
HUGHES-
539 AM CDT TUE MAY 2 2006 /439 AM MDT TUE MAY 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS
MORNING. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING.

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ045-048-031045-
JONES-LYMAN-
539 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS
MORNING. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING.

THE GRASSLAND FIRE DANGER INDEX WILL BE EXTREME THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

In the hours before

Local storm report, May 2, 7:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             4 NNW GOODWIN           44.93N 96.88W
05/02/2006  E2.00 INCH       DEUEL              SD   TRAINED SPOTTER

0723 PM     HAIL             3 S GOODWIN             44.83N 96.85W
05/02/2006  E1.00 INCH       DEUEL              SD   TRAINED SPOTTER

0720 PM     HAIL             ALTAMONT                44.84N 96.69W
05/02/2006  E1.00 INCH       DEUEL              SD   TRAINED SPOTTER

&&

TT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:05 PM CDTSevere Thunderstorm WarningABRCodington, Deuel25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.